Clinical pharmacology: heparin-induced thrombocytopenia: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Clinical pharmacology: heparin-induced thrombocytopenia

Sample item

Five days after heparin exposure, a patient has a platelet fall of more than 50% and a new deep-vein thrombosis. What condition is most likely?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Heparin-induced thrombocytopenia

Heparin-induced thrombocytopenia is an antibody-mediated prothrombotic disorder causing platelet fall and thrombosis several days after heparin exposure. Heparin should be stopped and an alternative anticoagulant used when suspected.

Option by option

  • A. Hemophilia

    Hemophilia causes factor deficiency and bleeding.

  • B. Immune thrombocytopenia only

    ITP causes thrombocytopenia but not this heparin-timed thrombosis pattern.

  • C. Disseminated intravascular coagulation from sepsis

    DIC has consumptive coagulopathy and another clinical trigger.

  • D. Heparin-induced thrombocytopenia (correct)

    Correct. Thrombosis with characteristic platelet fall after heparin is HIT.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is D, Heparin-induced thrombocytopenia. Heparin-induced thrombocytopenia is an antibody-mediated prothrombotic disorder causing platelet fall and thrombosis several days after heparin exposure.

Why is "Hemophilia" not the answer?

Hemophilia causes factor deficiency and bleeding.

Why is "Immune thrombocytopenia only" not the answer?

ITP causes thrombocytopenia but not this heparin-timed thrombosis pattern.

Why is "Disseminated intravascular coagulation from sepsis" not the answer?

DIC has consumptive coagulopathy and another clinical trigger.

What concept does this question test?

It tests Clinical pharmacology: heparin-induced thrombocytopenia in General Medicine. Heparin should be stopped and an alternative anticoagulant used when suspected.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Clinical pharmacology: heparin-induced thrombocytopenia?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.